Alert archive / Indiana / Red Flag Warnings in 2010

Red Flag Warning 5, NWS Indianapolis, IN

October 15, 20108 counties in Indiana

NWS Indianapolis, IN issued this red flag warning at Oct 15, 2010, 12:24 PM EDT for 8 counties in Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2010, 12:24 PM EDT (16:24 UTC)
Expired
Oct 15, 2010, 6:00 PM EDT
In force
6 hr
Issued by
NWS Indianapolis, IN

Counties Daviess County, IN, Greene County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Sullivan County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WWUS83 KIND 151624
RFWIND

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1224 PM EDT FRI OCT 15 2010

...RED FLAG WARNING ACROSS SOUTHERN PORTIONS OF CENTRAL INDIANA...

.A COMBINATION OF STRONG GUSTY NORTHWEST WINDS COUPLED WITH
MINIMUM RELATIVE HUMIDITIES IN THE 25 TO 30 PERCENT RANGE WILL
RESULT IN AN INCREASED FIRE DANGER THROUGH THIS AFTERNOON.

INZ060-061-067>072-152200-
/O.NEW.KIND.FW.W.0005.101015T1624Z-101015T2200Z/
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1224 PM EDT FRI OCT 15 2010

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN INDIANA...60...61...67...68...69...70...71...72

STRONG NORTHWEST WINDS...MINIMUM RELATIVE HUMIDITIES...AND LOW
FUEL MOISTURES WILL LEAD TO RED FLAG CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

TDUD/77
1 follow-up statement
895 
WWUS83 KIND 152157
RFWIND

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
557 PM EDT FRI OCT 15 2010

INZ060-061-067>072-152300-
/O.EXP.KIND.FW.W.0005.000000T0000Z-101015T2200Z/
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
557 PM EDT FRI OCT 15 2010

...RED FLAG WARNING WILL EXPIRE AT 6 PM EDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM EDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN INDIANA...60...61...67...68...69...70...71...72

WINDS WILL CONTINUE TO QUICKLY DIMINISH THIS EVENING...LOWERING
THE FIRE THREAT

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this red flag warning went out at Oct 15, 6:52 AM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, Oct 15, 6:52 AM EDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
652 AM EDT FRI OCT 15 2010

.UPDATE...

THE AVIATION SECTION BEEN UPDATED BELOW.

&&

SYNOPSIS...

A WEAK FRONTAL SYSTEM IS EXPECTED TO DROP SOUTHEAST ACROSS THE
AREA EARLY THIS MORNING. HIGH PRESSURE WILL BUILD IN BEHIND THE
FRONT FOR TODAY AND SATURDAY. ANOTHER COLD FRONT IS EXPECTED TO
DROP THROUGH THE AREA LATE IN THE WEEKEND...TEMPORARILY STALLING
OUT EARLY NEXT WEEK AS A WAVE OF LOW PRESSURE DRIFTS THROUGH THE
OHIO VALLEY. THIS FRONT WILL EVENTUALLY MOVE INTO THE GULF COAST
STATES BY THE MIDDLE OF NEXT WEEK AS THE SURFACE WAVE PUSHES EAST.

&&

.NEAR TERM /TODAY/...

ANALYSIS AS OF 3 AM THIS MORNING DEPICTS A WEAK UPPER LEVEL SYSTEM
OVER THE GREAT LAKES REGION WHICH WILL CONTINUE TO DROP SOUTHEAST
AND AWAY FROM THE FORECAST AREA THROUGH LATE THIS MORNING.
ACCORDING TO THE LATEST IR SAT THIS DEPARTING SYSTEM HAS ALREADY
PRODUCED SIGNIFICANT CLEARING ACROSS MUCH OF CENTRAL
INDIANA...WITH THE EASTERN COUNTIES THE LAST TO CLEAR OUT BY LATER
THIS MORNING.

MAIN FORECAST FOCUS FOR TODAY IS TEMPERATURES AND WINDS...AS WELL
AS FIRE WEATHER CONCERNS. (SEE FIRE WX DISC BELOW.) A RELATIVELY
STRONG GRADIENT WILL DEVELOP ACROSS INDIANA LATER THIS MORNING AND
LASTING THROUGH THE AFTERNOON...THIS GRADIENT THE PRODUCT OF
BEING SANDWICHED BETWEEN THE DEPARTING UPPER LOW AND THE
APPROACHING BUILDING RIDGE. CAA BEHIND THIS SYSTEM WILL ALLOW
STRONG NW FLOW TO DEVELOP ACROSS THE AREA...KEEPING HIGH TEMPS AT
OR SLIGHTLY BELOW NORMAL FOR THIS AFTERNOON...DESPITE PLENTY OF
SUNSHINE. CONDITIONS WILL BE QUITE BREEZY AS SUSTAINED NW WINDS
PICK UP TO 15 TO 20 MPH WITH GUSTS OF 25 TO 30 MPH POSSIBLE BY
THIS AFTERNOON. MODELS SEEM TO BE IN GENERAL AGREEMENT...SO USED A
BLEND FOR THIS PERIOD.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

FORECAST FOCUS FOR THE SHORT TERM IS TEMPERATURES. MODEL DATA IS
IN AGREEMENT ON THE LARGE SCALE FEATURES FOR THIS WEEKEND AS AN
UPPER RIDGE BUILDS ACROSS THE REGION. RELATIVE HUMIDITIES DURING
THE AFTERNOON HOURS BOTH SAT/SUN REMAIN ON THE LOW SIDE...AROUND
25% ON SAT AND AROUND 30% FOR SUNDAY. WHILE WINDS WILL NOT BE A
CONCERN...THESE RH'S COMBINED WITH DRY FUELS COULD CAUSE SOME FIRE
WX CONCERNS.

OTHERWISE...LOOKING AT A DRY FORECAST AND CLEAR TO MOSTLY CLEAR
SKIES. FLATTING OF THE RIDGE MID-WEEKEND AS A WEAK AND DRY COLD
FRONT APPROACHES THE REGION LATE ON SUNDAY WILL LEAD TO SIMILAR
TEMPERATURE PROFILES BOTH DAYS...HIGHS IN THE UPPER 60S ACROSS
NORTHERN COUNTIES TO LOW 70S SOUTH. LOWS IN THE MID TO UPPER 40S.
THIS IS AT OR SLIGHTLY ABOVE CLIMO NORMAL.

.&&

.LONG TERM /MONDAY THROUGH NEXT THURSDAY/...

ENSEMBLE DATA INDICATE RATHER ZONAL FLOW EARLY IN THE PERIOD WILL
AMPLIFY AS A LARGE TROUGH DEVELOPS OVER THE EASTERN PARTS OF THE
COUNTRY BY THE MIDDLE OF NEXT WEEK. ALSO APPEARS THE SUB TROPICAL
JET WILL STRENGTHEN NEXT WEEK...BUT AT THIS POINT THE EFFECTS OF
THIS JET WILL REMAIN SOUTH OF THE LOCAL AREA. BEST CHANCE FOR
PRECIPITATION DURING THIS PERIOD STILL LOOKS LIKE MONDAY INTO
TUESDAY IN ASSOCIATION WITH POTENTIAL SURFACE WAVE. ENSEMBLE DATA
SUGGEST RAINFALL AMOUNTS SHOULD BE FAIRLY LIGHT WITH THIS FEATURE.

&&

.AVIATION /DISCUSSION FOR THE 15/12Z TAFS/...

VFR THROUGH THE PERIOD. SOME SURFACE GUSTS HAVE ALREADY OCCURRED
NEAR AND BEHIND THE FRONT DROPPING THROUGH THE AREA THIS
MORNING...AND WILL START THE TAFS WITH GUSTS AT IND/HUF...WHERE THEY
ARE ONGOING. AT LAF/BMG...GUSTS EITHER NEVER OCCURRED OR HAVE
SUBSIDED...AND WILL CONTINUE PREVIOUS LOW LEVEL WIND SHEAR MENTION
AT THESE SITES UNTIL STRONGER WINDS BEGIN TO MIX DOWN LATER THIS
MORNING.

ONLY A FEW-SCT VFR DIURNAL CUMULUS EXPECTED TODAY. WIND GUSTS WILL
GENERALLY BE IN THE 18-22KT RANGE OUT OF THE NORTHWEST...SUBSIDING
NEAR SUNSET IN TYPICAL FASHION.

&&

.FIRE WEATHER...

THERE IS A HEIGHTENED FIRE DANGER THIS AFTERNOON. THOUGH MANY
LOCATIONS IN CENTRAL INDIANA RECEIVED A GOOD SHOT OF RAIN ON
WEDNESDAY...ABUNDANT SUNSHINE AND MODERATE WEST WINDS ON THURSDAY
HAVE ALREADY SIGNIFICANTLY DRIED OUT THE 10 HR FUEL MOISTURES. THESE
DRY FUELS COMBINED WITH BORDERLINE RELATIVE HUMIDITIES RANGING FROM
28 TO 34%...AND NORTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS RANGING
FROM 25 TO 30 MPH BY THIS AFTERNOON...WILL PRODUCE AN ENHANCED FIRE
DANGER ACROSS CENTRAL INDIANA BY THIS AFTERNOON.

SATURDAY...AS FLOW TURNS BACK TO SOUTHWEST EXPECT RELATIVE
HUMIDITIES TO DROP EVEN LOWER THAN FRIDAY AFTERNOON...TO AROUND
25% UNDER MOSTLY SUNNY SKIES. WINDS HOWEVER WILL BE MUCH LOWER
THAN FRIDAY...GENERALLY OUT OF THE SOUTHWEST AT OR BELOW 10 MPH.
NO GUSTS ARE EXPECTED AT THIS TIME.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JAS/SMF
NEAR TERM...SMF
SHORT TERM...SMF
LONG TERM....JAS
AVIATION...NIELD
FIRE...SMF
Hazardous weather outlook, Oct 15, 3:22 AM EDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
322 AM EDT FRI OCT 15 2010

INZ021-028>031-035>049-051>057-060>065-067>072-160730-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
322 AM EDT FRI OCT 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A HEIGHTENED FIRE DANGER WILL BE PRESENT THIS AFTERNOON. MINIMUM
RELATIVE HUMIDITIES WILL RANGE FROM 28 TO 34 PERCENT...WITH STRONG
NORTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS TO 25 TO 30 MPH BY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FIRE DANGER RELATED
INCIDENTS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMFLECHT

Nearby

Red Flag Warnings in Indiana, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.